Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A new proof of the integrability of the subdifferential of a convex function on a Banach space


Authors: Milen Ivanov and Nadia Zlateva
Journal: Proc. Amer. Math. Soc. 136 (2008), 1787-1793
MSC (2000): Primary 52A41, 49J53; Secondary 26E15, 47H05
DOI: https://doi.org/10.1090/S0002-9939-08-09178-8
Published electronically: January 30, 2008
MathSciNet review: 2373609
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We provide a simple proof of the Moreau-Rockafellar theorem that a proper lower semicontinuous convex function on a Banach space is determined up to a constant by its subdifferential.


References [Enhancements On Off] (What's this?)

  • 1. S. Bartz, H. H. Bauschke, J. M. Borwein, S. Reich, X. Wang, Fitzpatrick functions, cyclic monotonicity and Rockafellar's antiderivative, Nonlinear Analysis, Theory Methods and Applications 66 (2007), No. 5, 1198-1223. MR 2286629
  • 2. J. M. Borwein, A note on $ \varepsilon$-subgradients and maximal monotonicity, Pac. J. Math. 103 (1982), 307-314. MR 705231 (85h:90091)
  • 3. A. Brøndsted, R. T. Rockafellar, On the subdifferentiability of convex functions, Proc. Amer. Math. Soc. 16 (1965), 605-611. MR 0178103 (31:2361)
  • 4. R. B. Holmes, Geometric functional analysis and its applications, Graduate Texts in Mathematics 24. New York-Heidelberg-Berlin: Springer-Verlag (1975). MR 0410335 (53:14085)
  • 5. J.-J. Moreau, Proximité et dualité dans un espace hilbertien, Bull. Soc. Math. France 93 (1965), 273-299. MR 0201952 (34:1829)
  • 6. J.-J. Moreau, Fonctionnelles convexes, Séminaire sur les équations aux dérivées partielles, Collège de France (1966-1967). MR 0390443 (52:11269)
  • 7. R. R. Phelps, Convex functions, monotone operators and differentiability, 2nd ed., Lecture Notes in Mathematics. 1364. Berlin: Springer-Verlag (1993). MR 1238715 (94f:46055)
  • 8. R. T. Rockafellar, Characterization of the subdifferentials of convex functions, Pac. J. Math. 17 (1966), 497-510. MR 0193549 (33:1769)
  • 9. R. T. Rockafellar, On the maximal monotonicity of subdifferential mappings, Pac. J. Math. 33 (1970), 209-216. MR 0262827 (41:7432)
  • 10. P. D. Taylor, Subgradients of a convex function obtained from a directional derivative, Pac. J. Math. 44 (1973), 739-747. MR 0324407 (48:2759)
  • 11. L. Thibault, Limiting convex subdifferential calculus with applications to integration and maximal monotonicity of subdifferential, In: Constructive, experimental, and nonlinear analysis. Selected papers of a workshop, Limoges, France, September 22-23, 1999 (M. Théra, ed.), Providence, RI: American Mathematical Society (AMS), publ. for the Canadian Mathematical Society. CMS Conf. Proc. 27 (2000), 279-289. MR 1777630 (2001g:49019)
  • 12. L. Thibault, D. Zagrodny, Integration of subdifferentials of lower semicontinuous functions on Banach spaces, J. Math. Anal. Appl. 189 (1995), No. 1, 33-58. MR 1312029 (95i:49032)
  • 13. C. Zalinescu, Convex analysis in general vector spaces, River Edge, NJ: World Scientific (2002). MR 1921556 (2003k:49003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 52A41, 49J53, 26E15, 47H05

Retrieve articles in all journals with MSC (2000): 52A41, 49J53, 26E15, 47H05


Additional Information

Milen Ivanov
Affiliation: Faculty of Mathematics and Informatics, University of Sofia, 5, James Bourchier Blvd., 1164 Sofia, Bulgaria
Email: milen@fmi.uni-sofia.bg

Nadia Zlateva
Affiliation: Faculty of Mathematics and Informatics, University of Sofia, 5, James Bourchier Blvd., 1164 Sofia, Bulgaria
Email: zlateva@fmi.uni-sofia.bg

DOI: https://doi.org/10.1090/S0002-9939-08-09178-8
Keywords: Convex function, subdifferential
Received by editor(s): January 8, 2007
Published electronically: January 30, 2008
Additional Notes: The first author was supported in part by the Research and Development Fund of Sofia University, Contract # 22/2006; and by NSFR of Bulgaria, Contract # 401/2004.
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society